MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 42MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 42MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74121142
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 01/20/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Gani, m.H., zahoor, u., hanna, s.A., & scott, g.(2022).Metal-on-metal hip resurfacing arthroplasty provides excellent long-term survivorship and function in patients with a good-sized femoral head: results of a single, non-designer surgeon¿s cohort.Bone & joint open, 3 (1), 68-76.Doi: 10.1302/2633-1462.31.Bjo-2021-0135.R1/15.
 
Event or Problem Description
It was reported that on literature review "metal-on-metal hip resurfacing arthroplasty provides excellent long-term survivorship and function in patients with a good sized femoral head.1 patient suffered femoral neck fracture 4.7 years after a bhr and required a revision surgery.There's no more information available.
 
Additional Manufacturer Narrative
Section h10: it was reported that on literature review "metal-on-metal hip resurfacing arthroplasty provides excellent long-term survivorship and function in patients with a good sized femoral head.", 1 patient suffered femoral neck fracture 4.7 years after a bhr and required a revision surgery.There's no more information available.As no device batch numbers were provided for investigation manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the femoral head.A review of historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints have been identified for the part number and the reported failure mode.However, as the device is no longer sold, no action is to be taken.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.Without clinically relevant patient-specific supporting documentation, a thorough medical investigation could not be performed.The images provided in the article have been interpreted within the text; therefore, no further analysis of the images is required.The root cause and/or patient outcome beyond that which was documented in the article could not be confirmed nor concluded.Based on the information provided we cannot confirm or further investigate the reported complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If additional information becomes available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Internal complaint reference number: (b)(4).

Brand Name
RESURFACING FEMORAL HEAD 42MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14323344
Report Number3005975929-2022-00244
Device Sequence Number4586871
Product Code NXT
UDI-Device Identifier03596010502773
UDI-Public3596010502773
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74121142
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2022
Supplement Date Received by Manufacturer07/14/2022
Initial Report FDA Received Date05/07/2022
Supplement Report FDA Received Date07/26/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN BIRMINGHAM HIP RESURFACING (BHR) CUP (UNKN TY.
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age62 YR
Patient SexFemale